Alert archive / Utah / Flash Flood Warnings in 2024
Flash Flood Warning 32, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 8, 2024, 6:33 PM MDT for Kane County, Washington County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 8, 2024, 6:33 PM MDT (00:33 UTC)
- Expired
- Aug 8, 2024, 9:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Kane County, UT, Washington County, UT
The radar
The Cedar City radar (KICX), 34 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 7:30 PM MDT | FLASH FLOOD | 1 Wnw Zion National Par, UT | Zion National Park dispatch reported widespread flash flooding within Zion Canyon, including Behunin Canyon, and the North Fork of the Virgin River. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 57 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 0.6 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1183 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 2916 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
858
WGUS55 KSLC 090033
FFWSLC
UTC025-053-090345-
/O.NEW.KSLC.FF.W.0032.240809T0033Z-240809T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
633 PM MDT Thu Aug 8 2024
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
West Central Kane County in southern Utah...
East Central Washington County in southwestern Utah...
* Until 945 PM MDT.
* At 633 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the Zion National Park, specifically in and
around Zion Canyon. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
slot canyons, and normally dry washes.
* Some locations that will experience flash flooding include...
Zion National Park, Springdale and Rockville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3739 11285 3714 11284 3714 11300 3717 11300
3717 11312 3737 11314 3737 11322 3748 11322
3747 11308 3740 11308
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
GM1 follow-up statement
235
WGUS75 KSLC 090142
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
742 PM MDT Thu Aug 8 2024
UTC025-053-090345-
/O.CON.KSLC.FF.W.0032.000000T0000Z-240809T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-Washington UT-
742 PM MDT Thu Aug 8 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM MDT THIS
EVENING FOR WEST CENTRAL KANE AND EAST CENTRAL WASHINGTON COUNTIES...
At 742 PM MDT, Doppler radar and Zion National Park Dispatch
indicated thunderstorms producing heavy rain in Zion National Park,
specifically within Zion Canyon. The heaviest rainfall has occurred
in the vicinity of Emerald Pools, including Behunin Canyon, Angels
Landing, and across canyon in Echo Canyon. The heaviest rainfall has
now shifted into the Zion tunnel area, including Pine Creek and Spry
Canyon. Between 0.5 and 1.75 inches of rain have fallen. Additional
rainfall amounts up to 0.25 inches are possible in the warned area.
Flash flooding is already occurring.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
slot canyons, and normally dry washes.
Some locations that will experience flash flooding include...
Zion National Park, Springdale and Rockville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3739 11285 3714 11284 3714 11300 3717 11300
3717 11312 3737 11314 3737 11322 3748 11322
3747 11308 3740 11308
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
GMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 3:34 PM MDT, 2 hours 59 minutes earlier.
Area forecast discussion, Aug 8, 3:34 PM MDT, 2 hours 59 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 334 PM MDT Thu Aug 8 2024 .SYNOPSIS...A monsoon surge will bring the threat of heavy rain to central and southern Utah into the weekend. More isolated thunderstorms are expected across northern Utah. && .SHORT TERM (Through 12Z Saturday)...An elongated mid level ridge axis stretches roughly along the Utah/Arizona border this afternoon, as boundary layer moisture has spread into southern and portions of central Utah. Although not particularly rich, ample boundary layer moisture characterized by dew points in the low to mid 50s, along with slow storm motions in proximity to the upper ridge, are supporting convection with occasional deep cores capable of producing heavy rainfall. Given the somewhat limited moisture, this convection is becoming somewhat outflow dominant as it slowly grows upscale and builds off the terrain. Model guidance is in fairly good agreement propagating this activity south- southwest toward Iron/Washington/western Kane counties over the next few hours. Heavy rain/isolated flash flooding as well as the potential for outflow winds in the 40-50 mph range will be the main threats with this activity. This moisture remains in place through Friday, creeping a bit further northward with time. This will bring a chance for afternoon convection up to roughly I-80 during the afternoon/evening. Although moisture content will increase a bit across southern Utah with lower LCLs and slightly higher dew points, the overall flash flood threat will be dependent on lingering overnight/early morning convection and the ability of the airmass to recover. Have maintained "Probable" Flash Flood Potential across most of southern Utah for now, with the potential for greater coverage should the airmass sufficiently destabilize. .LONG TERM (After 12Z Saturday), Issued 440 AM MDT... The period will mainly consist of zonal flow as the jet stream stays positioned across the northern CONUS. High pressure across the southwest and southern CONUS will keep moisture in place for the entire CWA through the weekend and early next week before a drier air mass begins to filter in by the middle of next week. Saturday will be the hottest day of the period, particularly across northern Utah (~5 degrees above normal), before higher moisture advects further north early next week. Saturday and Sunday will pose a flash flood risk across central and southern Utah as PWATs will be near the 90th-95th percentile with ensemble means near 1.3". PWATs will remain elevated across southern Utah, but gradually taper through midweek closer to normal values for this time of year. As such, the flash flood threat will also start to taper. Across northern Utah/SW Wyoming, PWATs peak on Monday with ensemble means ~0.9", which would coincide with the 90th percentile for this time of year. Additionally, an approaching shortwave will lead to more widespread convection. Modest instability on Monday could result in strong to severe convection across northern Utah/SW Wyoming. PWATs lower by midweek closer to climatological normals resulting in less of a flash flood risk. Guidance has started to trend away from a deeper PNW trough for early next week. Instead, ~49% of guidance has a modest trough moving into the Great Basin that could lead to some shortwave ridging ahead of the main passage of the trough by midweek. However, 51% of the members keep more of a zonal pattern with the potential for embedded shortwaves to bring more convection. && .AVIATION...KSLC...Light northwest winds will transition to southeast around 03Z with scattered to broken clouds. Northwest winds are likely by around 19Z. Showers and thunderstorms will likely be to the south, with around a 15% chance for a shower or thunderstorm capable of gusty, erratic outflow winds after 19Z. .REST OF UTAH AND SOUTHWEST WYOMING...Showers and thunderstorms capable of heavy rain, lightning, and gusty, erratic winds will last through around 06Z in southern Utah. Elsewhere, there will be dry conditions with light winds. Scattered showers and thunderstorms capable of heavy rain, lightning, and gusty, erratic winds are likely south of KSLC after 19Z. && .FIRE WEATHER...Monsoon moisture will remain across central and southern Utah through the remainder of the week. This will fuel mainly afternoon and evening showers and thunderstorms capable of producing heavy rainfall. With this moisture in place, daytime RH will remain elevated with good to excellent overnight recovery. Meanwhile, a warmer and drier airmass remains across northern and west central Utah where RH values are in the 10-15% range this afternoon. This warmer and drier airmass will largely remain in place through Friday, with a slight upward trend in RH as moisture to the south begins to creep northward into the area. This will introduce a slight chance for afternoon and evening showers and thunderstorms mainly over the terrain. By Saturday this moisture will have spread across all but far northwest Utah, resulting in a continued upward trend of 5-10% in afternoon RH as well as a better chance for showers and thunderstorms. Southwesterly flow will spread across the region beginning early next week. This will result in a gradual drying trend from west to east as the monsoonal moisture is slowly pushed out of the region. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && Seaman/Wilson/Mahan For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity
In the hours before
Special weather statement, Aug 8, 4:59 PM MDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
459 PM MDT Thu Aug 8 2024
UTZ122-125-082330-
Southwest Utah UT-Southern Mountains UT-
459 PM MDT Thu Aug 8 2024
...A strong thunderstorm will impact portions of south central Iron
County through 530 PM MDT
...
At 458 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Cedar City, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cedar City, Enoch, Kanarraville, and Hamilton Fort.
This includes the following highways...
Interstate 15 between mile markers 47 and 67.
Utah Route 56 between mile markers 48 and 61.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3756 11331 3777 11330 3778 11298 3753 11308
TIME...MOT...LOC 2258Z 273DEG 19KT 3769 11327
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
GMSpecial weather statement, Aug 8, 5:29 PM MDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
529 PM MDT Thu Aug 8 2024
UTZ122-125-090000-
Southwest Utah UT-Southern Mountains UT-
529 PM MDT Thu Aug 8 2024
...A strong thunderstorm will impact portions of south central Iron
County through 600 PM MDT
...
At 529 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of New Harmony, or 9 miles southwest of Cedar City,
moving east at 10 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cedar City, Kanarraville, and Hamilton Fort.
This includes the following highways...
Interstate 15 between mile markers 46 and 59.
Utah Route 56 between mile markers 48 and 54, and between mile
markers 60 and 61.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3752 11329 3766 11330 3769 11302 3753 11308
TIME...MOT...LOC 2329Z 265DEG 7KT 3758 11321
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
GMThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 2:37 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Cache | 23 min |
| Aug 9, 2:47 PM MDT | Special Weather Statement | SLC | Juab, Tooele | 58 min |
| Aug 9, 2:57 PM MDT | Severe Thunderstorm Warning | SLC | Cache, Rich | 23 min |
| Aug 9, 3:39 PM MDT | Special Weather Statement | SLC | 51 min | |
| Aug 9, 3:43 PM MDT | Special Weather Statement | SLC | Juab, Tooele | 62 min |
| Aug 9, 3:54 PM MDT | Special Weather Statement | SLC | Cache | 36 min |
| Aug 9, 4:38 PM MDT | Special Weather Statement | SLC | Davis | 52 min |
| Aug 9, 4:42 PM MDT | Special Weather Statement | SLC | Juab | 63 min |
| Aug 9, 5:31 PM MDT | Special Weather Statement | SLC | Davis | 59 min |
| Aug 9, 5:57 PM MDT | Severe Thunderstorm Warning | SLC | Davis, Morgan, Salt Lake, Weber | 48 min |
Nearby
Flash Flood Warnings in Utah, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.